The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

MOUNT NITTANY MEDICAL CENTER 1800 EAST PARK AVE STATE COLLEGE, PA 16803 Sept. 30, 2016
VIOLATION: REPORTING ADVERSE EVENTS Tag No: A0508
Based on a review of facility documents, policy/procedures, medical records (MR) and staff interviews ( EMP), it was determined that Mount Nittany Medical Center failed to follow their adopted policys related to the completion of event reports for adverse drug reactions and by failing to ensure all adverse drug reactions were reviewed by a Pharmascist for 20 of 20 medical records reviewed. (MR1-MR20)

Findings include:

Review of facility policy Medication Administration II.E.1.18, dated October 20, 2015, revealed, "... 3. Documentation: ... i. Drug reaction reporting. ... i. Report to the patient's prescribing physician and to immediate supervisor. ii. Record in the patient's medical record any adverse reactions. iii. Complete a Hospital Event for allergic or adverse reactions and send it immediately to the pharmacy. ... ."

Review of facility policy Adverse Drug Reaction (ADR) Reports, Pharmacy A-02, dated February 11, 2016, revealed, "... II. Purpose: To outline the procedure for reporting and investigating adverse reactions to drugs. III. Definitions: Adverse Drug Reaction (ADR) - any unintended, undesirable or unexpected effect of drug administration. Reportable ADR - those reactions suspected of causing: ... Administration of supportive treatment .Change in drug therapy ... antidote administration ... IV. Standards: ... C. Process: 1. Document ADRs using the Electronic Event Report System ... ."

Review of facility policy Naloxone (Narcan) and Moderate Sedation II.E.4.32, dated October 20, 2015, revealed, "... Drug class: Opioid antagonist Use: Reversal of narcotic induced respiratory depression ... ."

Review of the facility policy Reportable Events Policy, dated January 15, 2016, revealed, "... Purpose: This policy sets forth the requirements of Mount Nittany Medical Center to identify, report, track, and initiate appropriate action with respect to occurrences that are defined as "reportable events, incidents, serious events, and infrastructure failures. Definitions: Reportable Event: Any event that is not consistent with the routine operation of the Hospital or the routine care of the patient; Or any event which has serious consequence (s) to a patient, visitor, guest, volunteer or physician ... Electronic Report Form: ... B. Complete all appropriate sections of the ERF state only facts in the description of what happened ... All medication reactions must also be reported to the Director of Pharmacy via the Drug Reaction Hotline ... E. The completion of an ERF does not replace the normal responsibility for communication among physicians, nurses, and support services, nor does the ERF take the place of proper clinical documentation in the medical record. However, charting of an occurrence in the nurses ' notes must be limited to medically relevant information ... G. The supervisor or department director will evaluate the event, verify the accuracy and completeness of the ERF and take appropriate action ... H. Electronic Event Report Forms documenting medication reactions and medications errors are automatically forwarded to the Director of Pharmacy electronically. The Pharmacy Director shall immediately notify Risk Management of any adverse drug reactions with potential legal implications that have been reported via Drug Reaction Hotline ... ."

1.) Review of MR1-MR20 from list entitled Mount Nittany Medical Center PHA Naloxone Administration, dated July 5, 2016, through September 27, 2016, was conducted with EMP7 and EMP9 on September 29-30, 2016. The review revealed that patients associated with MR1-MR20 were ordered and administered a narcotic/opioid, Further review revealed documentation in Nursing Progress Notes of MR1-MR20, that all patients showed signs and symptoms exhibiting respiratory depression (e.g. decreased respiratory rate, and/or low pulse ox and/or somnolence and/or low blood pressure), and all subsequently were administered Narcan.

EMP7 and EMP9 confirmed the above findings.

An interview was conducted with EMP3 on September 29, 2016, at 1:15 PM. "... The Narcan was used as a rescue drug, it could have been an adverse reaction to the medication. We would have caused it by the medications the patient (MR1) was on."

An interview was conducted with EMP4 on September 29, 2016, at 1:30PM. "... if patient was overdosed, meaning too much narcotics given, that would be an adverse drug reaction."

An interview conducted with EMP6 on September 30, 2016, at 11:15 AM. "When you are using Narcan to reverse respiratory depression, it is an adverse drug reaction."